Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below
South Med J. 1990 Aug;83(8):981.

Clinically significant hemorrhage due to warfarin-carbamazepine interaction.

Author information

  • 1Department of Medicine, University of the West Indies, Mona, Kingston, Jamaica.

Abstract

A 61-year-old woman receiving warfarin for postoperative atrial fibrillation and carbamazepine for a peripheral neuropathy had extreme elevation of prothrombin time associated with clinically significant hemorrhage when the carbamazepine therapy was discontinued. The mechanism of this significant drug interaction involves the withdrawal of carbamazepine-induced enhancement of hepatic warfarin breakdown with resultant delay of warfarin excretion and excessive hypoprothrombinemia. The clinically significant hemorrhage associated with warfarin-carbamazepine interaction is an indication for caution when these two agents are prescribed concomitantly.

PMID:
2382161
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Write to the Help Desk